Alabama, 2014

Damaging Wind in Alabama, May 26, 2014

May 26, 2014 · NWS HUN · 1 event in 1 county or zone

A few pulse thunderstorms developed during the afternoon and evening hours. One storm knocked four pine trees down on the campus of the University of Northern Alabama in Florence.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A few pulse thunderstorms developed during the afternoon and evening hours. One storm knocked four pine trees down on the campus of the University of Northern Alabama in Florence.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 26, 2:29 PM CST, 49 minutes earlier.

Area forecast discussion, May 26, 2:29 PM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
329 PM CDT MON MAY 26 2014

.DISCUSSION...
A SUMMER-LIKE PATTERN WILL CONTINUE TO HOLD SWAY OVER
THE REGION FOR THE FORECAST PERIOD. CHANCES FOR SHOWERS/TSTMS WILL
INCREASE OVER THE NEXT FEW DAYS AS THE REMNANTS OF AN UPR LOW
COMBINE WITH SUFFICIENT DAYTIME HEATING AND RESULTING INSTABILITY.
CHANCES FOR PRECIP WERE INCREASED A LITTLE IN THE EARLY PORTION OF
THE FORECAST TO REFLECT INCREASED CONFIDENCE IN CONVECTION. OTHER
CHANGES WERE GENERALLY MODEST. DETAILS FOLLOW BELOW.

EARLY AFTERNOON ANALYSIS SHOWED A BROAD RIDGE STRETCHING ACROSS A
GOOD PORTION OF THE CONUS, WHILE A VIGOROUS CLOSED UPR LOW CONTINUED
TO SPIN SLOWLY EWRD ACROSS THE SOUTHERN PLAINS. THE POLAR JET WAS
CONFINED WELL TO THE NORTH, GENERALLY ALONG AND NEAR THE US/CANADIAN
BORDER AND WAS PROVIDING LITTLE SUPPORT FOR THE EWRD MOVEMENT OF THE
UPR LOW. NEVERTHELESS, THIS FEATURE WILL FACTOR INTO OUR SENSIBLE
WEATHER OVER THE NEXT SEVERAL DAYS. A RIDGE AXIS AHEAD OF THE UPR LOW
STRETCHED FROM S-N ACROSS THE GULF COAST INTO THE CENTRAL PARTS OF
THE TN/OH VALLEY. TEMPS AROUND THE AREA WERE RELATIVELY WARM WITH
MOST VALUES IN THE MID 80S. A SMALL AXIS OF SHOWERS WITH AN ISOLD
STORM OR TWO WAS PRESENT IN NW AL, FROM NEAR RUSSELLVILLE TO
LEXINGTON.

SHOWERS/TSTMS WILL DECREASE IN COVERAGE WITH THE LOSS OF DAYTIME
HEATING DURING THE LATE AFTERNOON AND EVENING. A 20 POP WAS CARRIED
OVER FOR THE EVENING HOURS ACROSS THE AREA. LOCATIONS NEAR/ADJACENT
TO ONGOING CONVECTION MAY BE FAVORED FOR SOME LINGERING DEVELOPMENT
THIS EVENING DUE TO SFC CONVERGENCE ALONG OUTFLOW BOUNDARIES. WITH
THAT SAID, PATCHY FOG WAS INCLUDED FOR THE OVERNIGHT FORECAST FOR
LAKE LOCATIONS AND WHERE RAIN HAS FALLEN SO FAR TODAY (IN NWRN AL
AND IN DEKALB/MARSHALL COUNTIES).

AN UPR TROUGH WILL BEGIN TO DIG OVER THE NW CONUS ON TUESDAY WITH
PRONOUNCED DOWNSTREAM RIDGING DEVELOPING OVER THE SOUTHWEST CONUS
INTO THE CENTRAL/NORTHERN PLAINS. EVENTUALLY, THE RIDGE WILL BUILD
INTO THE NORTHERN PLAINS EFFECTIVELY CUTTING OFF THE SOUTHERN PLAINS
LOW FROM THE POLAR WESTERLIES. MODEL CONSENSUS PAINTS A LIKELY
SCENARIO...THE UPR LOW WILL LIKELY SETTLE SOMEWHERE OVER THE
SOUTHERN MISS VALLEY AND GRADUALLY WEAKEN AS THE COLD AIR THAT
DEFINES IT BECOMES INCREASINGLY DIFFUSE/MIXED. NEVERTHELESS, IN THE
PROCESS, A LOBE OF VORTICITY ON THE EASTERN FLANK OF THE UPR LOW IS
EXPECTED TO BEGIN TO PIVOT ACROSS THE TN VALLEY REGION TOMORROW.
THIS WILL PROVIDE A BETTER FOCUS FOR SHOWER/TSTORM DEVELOPMENT.
SO...POPS WERE INCREASED FOR TUESDAY INTO CHANCE CATEGORY. THIS
ALIGNS WELL WITH MOS GUIDANCE FOR THE AREA AS WELL. PROVIDED THAT
ADVECTING CIRRUS DOES NOT INHIBIT AMPLE HEATING...RESULTING MLCAPE
VALUES ARE FORECAST TO REACH AROUND 1 KJ/KG TOMORROW AFTERNOON
SUPPORTING MODEST CONVECTION. SHEAR IS WEAK...SO STRONG STORM
ORGANIZATION REMAINS UNLIKELY.

THE UPR VORTICITY PATTERN FOR WED/THURS BECOMES MUCH MORE DIFFUSE
AND CHAOTIC AS THE UPR LOW TO OUR SW WANES IN STRENGTH/SIZE. FORCING
FOR ASCENT OVERALL WILL THUS BE RELATIVELY WEAK...BUT THE PROSPECT
FOR STRONG DAYTIME HEATING AND THE PRESENCE OF MULTIPLE LINGERING
OUTFLOW BOUNDARIES SUGGESTS CHANCE POPS ARE NECESSARY FOR THE
PERIOD. SHEAR AND STEERING FLOW WILL BE VERY WEAK THROUGH THE
PERIOD. IN FACT...WINDS UP THROUGH THE ENTIRE TROPOSPHERIC COLUMN
MAY BE LESS THAN 10 KTS FOR WED/THURS. GIVEN PW VALUES ~1.6 INCHES
AND CAPES AROUND 1-1.5 KJ/KG...CELLS MAY PRODUCE LOCALLY HEAVY
RAIN...BUT WILL BE VERY SLOW MOVING TO NEARLY STATIONARY. AS A
RESULT...WE MENTIONED LOCALLY HEAVY RAINFALL POTENTIAL IN THE HWO
UPDATE THIS AFTERNOON.

THE UPR RIDGE OVER THE NORTHERN PLAINS WILL SLOWLY BUILD TO THE
SOUTHEAST OVER THE OH/TN VALLEY BY NEXT WEEKEND. DEEP N-NE FLOW WILL
DEVELOP PERHAPS AS EARLY AS FRIDAY AS THE RIDGE BUILDS TO OUR NORTH.
A LOW-LVL CONFLUENCE BOUNDARY WILL CROSS INTO THE AREA AND MAY
PROVIDE FOCUS FOR LIFT ON FRIDAY. THUS...CHANCE POPS WERE RETAINED.
IT IS UNCLEAR YET IF THE BOUNDARY WILL ENTIRELY PASS TO OUR SW OR
REMAIN STALLED IN THE AREA. SO...CHANCE POPS WERE ALSO RETAINED FOR
SATURDAY.

KDW

&&

.AVIATION...
/ISSUED 1230 PM CDT MON MAY 26 2014/
FOR 18Z TAFS...EVEN WITH SCT/BKN MID/HIGH CLOUDS IN PLACE ACROSS MUCH
OF THE AREA...VFR CONDS ARE XPCTED TO PREVAIL WELL INTO THE EVENING
HRS. ISO SHRA/TSRA REMAIN POSSIBLE INTO THE EARLY EVENING PERIOD AS
WELL...ALTHOUGH WITH THE COVERAGE/PROB XPCTED TO BE FAIRLY LOW...WILL
MAINLY USE AMD/UPDATES IF NEEDED IN THE TAFS THIS AFTERNOON. THERE
MAY BE A SLIGHTLY BETTER CHANCE OF PRECIP ON TUE...AS UPPER WAVES
WORK THEIR WAY INTO THE REGION FROM THE W. HOWEVER...MOST OF THIS
ACTIVITY LOOKS TO DEVELOP AFTER THE TAF PERIOD/18Z TUE.

09

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    68  87  67  87 /  20  40  30  40
SHOALS        68  88  66  88 /  20  40  30  50
VINEMONT      66  85  68  85 /  20  40  30  40
FAYETTEVILLE  65  85  65  84 /  20  40  30  40
ALBERTVILLE   66  84  65  85 /  20  40  30  40
FORT PAYNE    63  84  64  86 /  20  40  30  40

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, May 26, 12:00 PM CST, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CDT MON MAY 26 2014

ALZ001>010-016-TNZ076-096-097-271015-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
100 PM CDT MON MAY 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS REMAIN POSSIBLE ACROSS
THE ENTIRE REGION THROUGH THE REMAINDER OF THE AFTERNOON AND EARLY
EVENING HOURS. BRIEF GUSTY WINDS...SMALL HAIL...AND LOCALLY HEAVY
DOWNPOURS WILL BE POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY STARTING TUESDAY
AND CONTINUING INTO THE WEEKEND PERIOD...AS A SERIES OF UPPER LEVEL
DISTURBANCES BEGIN TO AFFECT THE REGION. GUSTY WINDS...SMALL HAIL
AND LOCALLY HEAVY RAINFALL WILL REMAIN THE GREATEST HAZARDS WITH THE
STRONGER STORMS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

The radar

The Columbus AFB radar (KGWX), 117 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lauderdale

When
May 26, 3:18 PM CST to 3:21 PM CST
Where
Lauderdale County, 0.57 mi W of Florence
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.800, -87.680

Four pine trees were knocked down near the campus of the University of Northern Alabama.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2014Every state in 2014This day in weather historyWarnings in Alabama, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508592.